I am a 27 year old female with a history of well controlled PCOS. In 10/2008 after a bout of hot tub folliculitis I developed dermatographic urticaria and chronic vaginitis. STD/HIV/Hep tests are all negative. My symptoms began as mild vaginal itching/irritation & progressed to burning very quickly. A mild discharge was present with no foul odor. This progressed to severe burning post intercourse and after the use of tampons. My skin becomes red & inflamed & burning persists for up to a week. This can spread from the vaginal opening to the clitoris.
All cultures were negative and microscopic evaluation did not reveal any flora imbalance. I was treated symptomatically for yeast infections with only mild relief. I sought a second opinion 3 months ago & cultured a strong + for yeast. After aggressively treating the yeast infection I received relief for about a week, then symptoms returned.
My most recent visit to the Gyn resulted in a positive ureaplasma culture. My partner and I were both tested for STD's again, and came back negative. My Dr prescribed Azithromycin & Fluconazole, which not successful in treating my symptoms. I am about to begin a course of Doxycycline & Fluconazole. My partner is being treated with this as well.
1. I did not have trouble with vaginitis prior to my bout of hot tub folliculitis. Have you ever heard of vaginitis post hot tub folliculitis?
2. Could the dermatographia be contributing to my vaginitis?
3. Can ureaplasma alone cause chronic burning and the occasional secondary yeast infection?
4. Where should I go from here? I have seen more than 5 physicians in the last year and this is the closest I have gotten to a medical explanation for my discomfort.
Welcome to the STD forum. Unfortuately, this really isn't a good resource for your questions. It is clear you have no STD, which really is the only expertise we offer on this forum. When we have patients like you in our STD clinic, we refer them to gynecologists who specialize in infectious diseases. But I'll do my best.
Itching and burning are common yeast infection symptoms, as you might know, and a positive culture for yeast has to be taken seriously in this situation. What kind was it? About 90% of vaginal yeast isolates are Candida albicans. However, 10% are Candida glabrata, which is resistant to the standard treatments like fluconazole (and all other "azole" drugs). You should check this out with your doctor; maybe appropriate treatment (e.g., micafungin) would help.
Azithromycin and doxycycline are antibiotics, active only against bacteria -- and I am skeptical that a bacterial infection of any kind is the cause of this problem. So I am not at all surprised that azithromycin didn't help and doubt doxycycline will be any better. And you give no reason to suppose your partner has anything wrong or that treating him will help your problem. And repeated potent antibiotics further predispose to yeast and other problems that might be the actual cause.
To the specific questions:
1) I doubt this has anything to do with your hot tub folliculitis.
2) Dermatographia and urticaria are symptoms, not diseases in themselves. But if the same sort of immunologic process involves your genital area, it seems possible this might be the cause of burning, irritation, etc.
3) Your positive culture for Ureaplasma urealyticum probably is meaningless. Although there is a certain amount of controversy around UU and whether it causes any diseases at all, it has never been implicated as a cause of vaginal discharge. The weight of evidence indicates it is just a normal bacterial inhabitant of the genital tract. At any point it time, it is present in the vaginas of 50% of all women.
4) Three possiblities for additional medical evaluation come to mind. First, as suggested above, discuss Candida glabrata with your doctor(s). Second, try to find a gynecologist who specializes in infectious diseases. Such persons often can be found at major medical centers or medical schools. Finally, if those approaches dobn't pan out, in view of the possible association with urticaria and dermographia, consider seeing a dermatologist, allergist, or both.
In any case, there is no reason to suppose any STD here.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.